Proteasome Inhibitor Ups Risk of Cardiovascular Toxicity in Multiple Myeloma

High-grade cardiovascular adverse events are twice as common when patients with multiple myeloma are treated with carfilzomib.

The potential dangers associated with a specific proteasome inhibitor may outweigh the benefits of the treatment among patients with multiple myeloma (MM), according to a new study published by JAMA Oncology.

The study authors discovered that carfilzomib may significantly increase the risk of cardiovascular toxicity for patients with MM.

“Like any cancer therapy, the concern with this approach is that it may have an effect on an otherwise healthy part of the body—in this case, the heart,” said lead study author Adam J. Waxman, MD.

Standard MM treatment includes chemotherapy and radiation, but current data suggest that the addition of a proteasome inhibitor can increase survival.

Proteasomes break down and destroy proteins within a cell. MM cells require additional protein turnover to ensure survival, which means they also need more proteasomes, according to the authors. Since the drugs block proteasomes, MM cells accumulate proteins and die.

In the meta-analysis, the authors reviewed results from 24 studies conducted between 2007 and 2017, which included 2.5 million patients with MM.

The authors found that 18% of patients with MM treated with carfilzomib experienced cardiovascular adverse events (CVAE), including hypertension, heart failure, or arrhythmias, according to the new study.

Additionally, 8.2% of patients experienced serious CVAEs. These findings indicate that high-grace CVAEs are more than twice as common among patients treated with carfilzomib compared with other MM treatments, according to the study.

The authors conducted a similar review of bortezomib—another proteasome inhibitor—and found that only 3.8% of patients experienced a CVAE, with 2.3% of events defined as severe.

Compared with control groups, patients with MM experienced higher rates of CVAEs, according to the study.

The authors also found that higher doses of carfilzomib were linked to higher rates of CVAEs.

“Taken together, these findings argue that carfilzomib is responsible for an elevated risk, and anyone who is treating patients with this drug needs to be aware that this is a common event,” Dr Waxman said.

These findings are notable because MM and heart disease have overlapping risk factors, including old age and obesity. Other studies suggest that two-thirds of patients with MM had cardiovascular disease at baseline and 70% develop the condition within 6 years.

“Clinicians should be paying attention to who may be at highest risk for these events so they can tailor their therapy accordingly,” Dr Waxman said.

The authors also suggest that additional clinical trials are needed to explore this link, which they said is currently underrepresented.

“If you’re not specifically looking for this, you might report it differently,” Dr Waxman said.